Journal of Applied Mathematics

Journal of Applied Mathematics / 2013 / Article
Special Issue

Advanced Techniques in Computational Mechanics

View this Special Issue

Research Article | Open Access

Volume 2013 |Article ID 962165 | https://doi.org/10.1155/2013/962165

Mingzhu Li, Lijuan Chen, Qiang Ma, "The Numerical Solution of Linear Sixth Order Boundary Value Problems with Quartic B-Splines", Journal of Applied Mathematics, vol. 2013, Article ID 962165, 7 pages, 2013. https://doi.org/10.1155/2013/962165

The Numerical Solution of Linear Sixth Order Boundary Value Problems with Quartic B-Splines

Academic Editor: Luís Godinho
Received08 Sep 2013
Accepted16 Nov 2013
Published10 Dec 2013

Abstract

A quartic B-spline method is proposed for solving the linear sixth order boundary value problems. The method converts the boundary problem to solve a system of linear equations and obtains coefficients of the corresponding B-spline functions. The method has the convergence of two order. It develops not only the quartic spline approximate solution but also the higher order approximate derivatives. Two numerical examples are presented to verify the theoretical analysis and show the validity and applicability of the method. Compared with other existing recent methods, the quartic B-spline method is a more efficient and effective tool.

1. Introduction

In the paper, we consider the linear sixth order boundary value problems (6BVP) of the form: subject to the conditions where and are continuous functions on , and and are given finite real constants. Many mathematical models arising in various applications can be written as boundary value problems. One such problem is the sixth boundary value problem which plays an important role in astrophysics and the narrow convecting layers bounded by stable layers [14]. Further discussion of sixth order boundary value problems is given in [5, 6] and in a book by Chandrasekhar [7]. Theorems that list conditions for the existence and uniqueness of solution of such type of boundary value problems can be found in the book written by Agarwal [8]. However, it is difficult to obtain the analytic solutions of (1)-(2). Therefore, the availability of numerical method for this problem is of practical importance.

Over the years, there are several authors who worked on this type of boundary value problems by using different methods. For example, finite difference method was developed by Boutayeb and Twizell [2, 3, 9]. A modified form of the decomposition method was established by Wazwaz [10] and used to solve such BVPs [11]. Sinc-Galerkin method, variational iteration method, and homotopy perturbation method were developed to study the same problem [1214]. Spline functions have been also used to construct efficient and accurate numerical methods for solving boundary value problems. For example, Siddiqi and Akram solved the same boundary value problems by using different splines such as quintic splines, septic splines, and nonpolynomial splines [1517]. Loghmani and Viswanadham used sixth and septic B-spline functions to solve sixth order boundary value problems [18, 19]. Instead of the above two ways, other differential spline collocation methods can also be used [2022].

It is well known that the quartic B-spline has been widely applied for the approximation solution of boundary value problems. Caglar used quartic B-spline to solve the linear cubic order boundary value problem [23]. Besides, quartic B-spline was also used to solve fifth order boundary value problems and the obstacle problems [24, 25]. Our method is based on quartic B-spline interpolation. It is second order convergent and with lower computational cost. Moreover, we also can get the approximate derivative values of at the knots. This is another advantage of our method, since some methods cannot obtain those results.

This paper is arranged as follows. In Section 2, the definition of quintic B-splines has been described and some preliminary results of quartic B-spline interpolation have been presented. In Section 3, we mainly give the quartic B-spline solution of linear sixth-order boundary value problems based on the results. In Section 4, the convergence of the method has been demonstrated. In Section 5, numerical examples of linear boundary value problems are presented, which illustrate the performance of this method.

2. Quartic B-Spline

2.1. Definition of Quartic B-Spline

For an interval , we introduce a set of equally spaced knots of partition , and we assume that , , .

Let be the space of continuously differentiable, piecewise, quartic-degree polynomials on . Consider the B-splines basis in . A detailed description of B-spline functions generated by subdivision can be founded in [26].

The zero degree B-spline is defined as and for positive constant , it is defined in the following recursive form:

We apply this recursion to get the quartic B-spline ; it is defined in as follows: The properties of quartic B-spline functions:(1)compact supported: (2)Normalization: .(3)Translation invariance: .(4)Derivation formula: , where By some trivial computations, we can obtain the value of , at the knots, which are listed in Table 1.


Otherwise

0
0
0
0

2.2. Quartic B-Spline Interpolation

For a given function (assuming to be sufficiently smooth), there exists a unique quartic B-spline satisfying the interpolation conditions For , let , , , and for short. Through a simple calculation by Table 1, we have So, we get Using operator notation in [27, 28], we obtain where the operators are defined , , and . Let and expand them in powers of ; we get

We can use to construct numerical difference formula for , , and by the Taylor series expansion as follows: Substituting (9)–(12) into (15)–(18) yields

3. Description of Numerical Method

In the section, we give the quartic B-spline method for the linear sixth order boundary value problem. Let be the approximate solution of 6BVP (1)-(2) and the approximate spline of . Discretize (1) at the knots , we get By (9) and (18), we turn (20) into where and are the value of and at the knots for short. Change (21) equivalently, we yield

Dropping the term from (22), we get a linear system with linear equations in   unknowns so seven more equations are needed.

By the boundary conditions at we have

By the boundary conditions at we get

We can construct an approximate formula as follows: where the coefficients are determined by maximizing the error order.

Substituting (12) into (28), we have

Dropping the term from (29), we can get

Take (22), (25), (27), and (29) together, we get linear equation with as unknowns. The linear system can be written in matrix notations

Take (23), (25), (27), and (30) together, we get linear equation with as unknowns. The linear system can be written in matrix notations where

After solving the linear system (32), we obtain the quartic spline approximate solution . Furthermore, we can take as the approximation of .

4. Convergence Analysis

By (31) and (32), we have is invertible, and if we assume that then is also invertible.

Hence, we get

By (35) and (36) and note , we have

Hence,

Generally, we get

5. Numerical Results

In the section, we give some computational results of numerical experiments with method based on previous sections to support our theoretical discussion. We use double precision arithmetic in order to reduce the round-off errors to a minimum.

Example 1. We consider the following equation: The exact solution is given by .

The results of maximum absolute errors for this problem are tabulated in Table 2.



10
20
40
80

Next, we compare our method with the other spline method. Consider another sixth order boundary value problem.

Example 2. Consider the boundary value problem which has the exact solution .

The example has been solved by the collocation method based on the sixth B-spline [18], and the numerical results are stated in Table 3. Also, the system of differential equation along with the given boundary conditions was solved by Wazwaz using Adomian decomposition method [10] and Noor using variational iteration method [13]. The respective maximum absolute errors are given in Table 3. Obviously, the results of our method are very encouraging.


Exact solution[18][13][10]Our method

0.1
0.2
0.3
0.4
0.5
0.6
0.7
0.8
0.9

6. Conclusion

In the section, we employ the quartic B-spline for solving the sixth order boundary value problems. Properties of the B-spline function are utilized to reduce the computation of this problem to some algebraic equations. The method is computationally attractive and applications are demonstrated through illustrative examples. The obtained results showed that this approach can solve the problem effectively, and the comparison shows that the proposed technique is in good agreement with the existing results in the literature.

References

  1. J. Toomore, J. R. Zahn, and J. Latour, “Steller convection theory II: single-model study of the second convection zone in A-type starts,” Astrophysical Journal, vol. 207, pp. 545–563, 1976. View at: Publisher Site | Google Scholar
  2. A. Boutayeb and E. H. Twizell, “Numerical methods for the solution of special sixth-order boundary value problems,” International Joural of Computer Mathematics, vol. 45, no. 3-4, pp. 207–223, 1992. View at: Google Scholar
  3. E. H. Twizell and A. Boutayeb, “Numerical methods for the solution of special and general sixth order boundary value problems, with applications to Bénard layer eigenvalue problems,” Proceedings the Royal of Society A, vol. 431, no. 1883, pp. 433–450, 1990. View at: Google Scholar
  4. S. S. Siddiqi and E. H. Twizell, “Spline solutions of linear sixth-order boundary-value problems,” International Journal of Computer Mathematics, vol. 60, no. 3-4, pp. 295–304, 1996. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  5. P. Bladwin, “Asymptotic estimates of the eigenvalues of a sixth order boundary value problem obtained by using global phase-integral methods,” Proceedings the Royal of Society A, vol. 322, no. 1566, pp. 281–305, 1987. View at: Google Scholar
  6. P. Baldwin, “Localised instability in a Bénard layer,” Applicable Analysis, vol. 24, no. 1-2, pp. 117–156, 1987. View at: Google Scholar
  7. S. Chandrasekhar, Hydrodynamics and Hydromagentic Stability, New York, NY, USA, Dover edition, 1981.
  8. R. Agarwal, Boundary Value Problems for Higher Ordinary Differential Equations, World Scientific, Singapore, 1997.
  9. E. H. Twizell, Numerical Methods for Sixth-Order Boundary Value Problems, International Series of Numerical Mathematics, Numerical mathematics, Singapore, 1988.
  10. A. M. Wazwaz, “A reliable modification of Adomian decomposition method,” Applied Mathematics and Computation, vol. 102, no. 1, pp. 77–86, 1999. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  11. A. M. Wazwaz, “The numerical solution of sixth-order boundary value problems by the modified decomposition method,” Applied Mathematics and Computation, vol. 118, no. 2-3, pp. 311–325, 2001. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  12. M. El-Gamel, J. R. Cannon, and A. I. Zayed, “Sinc-Galerkin method for solving linear sixth-order boundary-value problems,” Mathematics of Computation, vol. 73, no. 247, pp. 1325–1343, 2004. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  13. M. A. Noor, K. I. Noor, and S. T. Mohyud-Din, “Variational iteration method for solving sixth-order boundary value problems,” Communications in Nonlinear Science and Numerical Simulation, vol. 14, no. 6, pp. 2571–2580, 2009. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  14. M. A. Noor and S. T. Mohyud-Din, “Homotopy perturbation method for solving sixth-order boundary value problems,” Computers and Mathematics with Applications, vol. 55, no. 12, pp. 2953–2972, 2008. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  15. S. S. Siddiqi, G. Akram, and S. Nazeer, “Quintic spline solution of linear sixth-order boundary value problems,” Applied Mathematics and Computation, vol. 189, no. 1, pp. 887–892, 2007. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  16. S. S. Siddiqi and G. Akram, “Septic spline solutions of sixth-order boundary value problems,” Journal of Computational and Applied Mathematics, vol. 215, no. 1, pp. 288–301, 2008. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  17. G. Akram and S. S. Siddiqi, “Solution of sixth order boundary value problems using non-polynomial spline technique,” Applied Mathematics and Computation, vol. 181, no. 1, pp. 708–720, 2006. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  18. G. B. Loghmani and M. Ahmadinia, “Numerical solution of sixth order boundary value problems with sixth degree B-spline functions,” Applied Mathematics and Computation, vol. 186, no. 2, pp. 992–999, 2007. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  19. K. S. K. Kasi Viswanadham and P. Murali Krishna, “Septic B-spline collocation method for sixth order boundary value problem,” ARPN Journal of Engineering and Applied Sciences, vol. 5, no. 7, pp. 36–40, 2010. View at: Google Scholar
  20. S. Siraj-ul-Islam, I. A. Tirmizi, F. Fazal-i-Haq, and M. A. Khan, “Non-polynomial splines approach to the solution of sixth-order boundary-value problems,” Applied Mathematics and Computation, vol. 195, no. 1, pp. 270–284, 2008. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  21. M. A. Ramadan, I. F. Lashien, and W. K. Zahra, “A class of methods based on a septic non-polynomial spline function for the solution of sixth-order two-point boundary value problems,” International Journal of Computer Mathematics, vol. 85, no. 5, pp. 759–770, 2008. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  22. A. Lamnii, H. Mraoui, D. Sbibih, A. Tijini, and A. Zidna, “Spline collocation method for solving linear sixth-order boundary-value problems,” International Journal of Computer Mathematics, vol. 85, no. 11, pp. 1673–1684, 2008. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  23. H. N. Caglar, S. H. Caglar, and E. H. Twizell, “Numerical solution of third-order boundary-value problems with fourth-degree B-spline functions,” International Journal of Computer Mathematics, vol. 71, no. 3, pp. 373–381, 1999. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  24. F. G. Lang and X. P. Xu, “Quartic B-spline collocation method for fifth order boundary value problems,” Computing, vol. 92, no. 4, pp. 365–378, 2011. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  25. F. Gao and C. Chi, “Solving third-order obstacle problems with quartic B-splines,” Applied Mathematics and Computation, vol. 180, no. 1, pp. 270–274, 2006. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  26. C. De Boor, A Practice Guide Spline, Springer, New York, NY, USA, 1978.
  27. D. J. Fyfe, “The use of cubic splines in the solution of two-point boundary value problems,” The Computer Journal, vol. 12, no. 2, pp. 188–192, 1969. View at: Google Scholar
  28. T. R. Lucas, “Error bounds for interpolating cubic splines under various end conditions,” SIAM Journal on Numerical Analysis, vol. 11, no. 3, pp. 569–584, 1974. View at: Publisher Site | Google Scholar | Zentralblatt MATH

Copyright © 2013 Mingzhu Li et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


More related articles

 PDF Download Citation Citation
 Download other formatsMore
 Order printed copiesOrder
Views1206
Downloads803
Citations

Related articles

We are committed to sharing findings related to COVID-19 as quickly as possible. We will be providing unlimited waivers of publication charges for accepted research articles as well as case reports and case series related to COVID-19. Review articles are excluded from this waiver policy. Sign up here as a reviewer to help fast-track new submissions.